Tennessee, 2018

Flash Flooding and Flooding in Tennessee, May 20, 2018

May 20, 2018 · NWS OHX · 22 events in 8 counties and zones

Showers and thunderstorms developed across Middle Tennessee throughout the day on May 20, with numerous reports of large hail and damaging winds as well as some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Showers and thunderstorms developed across Middle Tennessee throughout the day on May 20, with numerous reports of large hail and damaging winds as well as some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 2:05 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 20, 2:05 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
305 AM CDT Sun May 20 2018

.DISCUSSION...

It's mostly quiet tonight except for a few showers moving off the
Cumberland Plateau. Fog hasn't been noted as of yet. Dew point
spreads are a little high than the last couple of nights so I
don't expect a lot of development over the next few hours. With a
dirty ridge setup and plenty of outflow boundaries laying around,
today will be a couple degrees warmer than Saturday with
scattered showers and storms mainly in the afternoon.

The upper flow pattern will flatten out to start the work week.
Models are still pointing to Monday as the day with the most
widespread coverage of showers and storms as a broad area of
lowered heights develops over the west coast of Florida. The area
of lowered heights will shift off to the east by Wednesday with
upper ridging building into the area. It still won't be a clean
ridge setup so isolated storms are possible Wednesday and
Thursday. Ridging influences will be stronger on Thursday so
expect coverage of any storms to be very isolated. By Friday the
upper level ridge will shift to the east with a more substantial
mid latitude trough approaching the area over the weekend with
models developing a tropical low somewhere in the vicinity of the
Gulf of Mexico.

Looking at soundings for this week, expect more of what we have
been seeing. There is ample instability with very limited shear. A
couple storms could be strong but should stay below severe
standards. PWAT values with this tropical airmass will be in the
1.6 to possibly 1.7 range on Monday and Tuesday. Some localized
flooding with slow moving cells looks feasible through Tuesday.
Drier air will work into the area on Wednesday.

Temperatures throughout the forecast will continue to be very
summer-like. Highs will mainly be in the 80s with some 90 degree
readings today. Highs will be a few degrees cooler on Monday and
Tuesday as cloud coverage and storm coverage increases.
Temperatures will work back to the upper 80s and a few low 90s
Wednesday and especially Thursday. Lows through the forecast will
remain in the 60s.

&&

.AVIATION...
06Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Look for high pressure at the surface and aloft
to strengthen during the next 24 hours, but abundant moisture will
remain in place and thus keep low POP's in the forecast.
Overnight, look for fog and low stratus at CKV. Current conditions
are quite similar to those last evening, and will therefore
forecast close to last night's METAR's. Lesser radiation fog can
be expected at CSV. Dew points are still quite large at BNA & MQY,
so no fog expected. Tomorrow, will include PROB30 showers for the
afternoon and early evening to mirror the activity we saw earlier
today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      91  69  86  67  87 /  30  20  50  30  40
Clarksville    88  67  84  66  84 /  30  30  50  30  40
Crossville     84  64  79  62  79 /  30  20  60  30  50
Columbia       89  67  85  65  85 /  40  20  40  30  50
Lawrenceburg   89  66  84  64  84 /  40  20  40  30  40
Waverly        89  68  84  66  86 /  30  20  50  30  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Reagan
AVIATION........08
Hazardous weather outlook, May 20, 4:29 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
529 AM CDT Sun May 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-211030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
529 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are forecast Monday. These
storms will be capable of producing torrential rainfall and
possibly localized flooding. Small hail and gusty winds will also
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

The radar

The Ft Campbell radar (KHPX), 47 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

9 hail, 9 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.

Hail, Montgomery

When
May 20, 5:30 AM CST
Where
Montgomery County, 1.77 mi SW of Sailors Rest
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -87.600

Quarter size hail was reported along Highway 149 in Montgomery County.

Thunderstorm Wind, Grundy

When
May 20, 1:20 PM CST
Where
Grundy County, 1.32 mi SE of Elkhead
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.358, -85.832

Several trees were blown down across western portions of the county near the Grundy/Coffee County line.

Hail, Coffee

When
May 20, 2:51 PM CST
Where
Coffee County, 2.66 mi ESE of Tullahoma
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.349, -86.191

A Facebook video showed dime sized hail falling on Old Estill Springs Road.

Thunderstorm Wind, Robertson

When
May 20, 3:50 PM CST
Where
Robertson County, 1.39 mi ESE of Adams
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.575, -87.046

Tree down at the intersection of Highway 41 and Johnson Spring Road.

Hail, Montgomery

When
May 20, 3:55 PM CST
Where
Montgomery County, 0.85 mi NNW of Excell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.491, -87.275

Montgomery County Emergency Management reported quarter size hail along Highway 12.

Thunderstorm Wind, Davidson

When
May 20, 4:00 PM CST to 4:20 PM CST
Where
Davidson County, 1.49 mi ENE of Oak Hill to 0.86 mi WNW of Bellevue
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.110, -86.796

A severe 8 mile long by 4 mile wide downburst spread west-southwestward and caused widespread wind damage in and around Belle Meade, West Nashville, and Bellevue. Numerous trees and power lines were blown down with several roadways blocked, including Belmont Boulevard, Page Road, Blackburn Avenue, Wildwood Avenue, Park Avenue, 12th Avenue North, and Belle Meade Boulevard. A tree fell onto a home on Percy Warner Boulevard, and another tree fell onto a house on Cross Timbers Drive. A tree also fell and crushed a car at an apartment complex in the 800 block of Bellevue Road. Part of the awning at a gas station on Highway 70 at Old Hickory Boulevard was blown off. Power was knocked out to roughly 7,000 customers. Winds were estimated up to 65 mph.

Hail, Dickson

When
May 20, 4:07 PM CST
Where
Dickson County, 2.68 mi S of Pond
Measured
1 in hail
Reported by
Public
Coordinates
36.062, -87.439

Hail, Davidson

When
May 20, 4:12 PM CST
Where
Davidson County, 1.98 mi ESE of Bordeaux
Measured
1 in hail
Reported by
Social Media
Coordinates
36.193, -86.816

A tSpotter Twitter report and photo showed quarter size hail near Bordeaux.

Thunderstorm Wind, Robertson

When
May 20, 4:12 PM CST
Where
Robertson County, 1.18 mi SSE of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.485, -86.871

Facebook photo showed a tree was blown down on a car at 408 Circle Drive in Springfield.

Hail, Robertson

When
May 20, 4:25 PM CST
Where
Robertson County, 0.46 mi S of Springfield Muni Arp
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.523, -86.922

Amateur radio operator reported quarter size hail on Airport Road near Springfield.

Hail, Robertson

When
May 20, 4:28 PM CST to 4:38 PM CST
Where
Robertson County, 0.85 mi S of Springfield Muni Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.518, -86.923

A trained spotter in West Springfield reported pea to dime size hail fell for 10 minutes starting at 5:18 PM CDT, then hail up to quarter size fell for another 10 minutes along with very heavy rain and high winds.

Thunderstorm Wind, Dickson

When
May 20, 4:50 PM CST
Where
Dickson County, 3.21 mi NNW of Charlotte
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.225, -87.344

Trees were blown down on Highway 48.

Hail, Davidson

When
May 20, 4:55 PM CST
Where
Davidson County, Goodlettsville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.320, -86.720

A Facebook report indicated marble to quarter size hail fell in Goodlettsville.

Flood, Robertson

When
May 20, 5:00 PM CST to 6:00 PM CST
Where
Robertson County, 0.69 mi WSW of Kinney to 1.66 mi SSW of Springfield
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.525, -86.941

Considerable street and yard flooding was reported in parts of Springfield. The southbound lane of Memorial Blvd was flooded between 5th Avenue to 13th Avenue.

Flood, Davidson

When
May 20, 5:00 PM CST to 6:00 PM CST
Where
Davidson County, 1.13 mi E of Newsom to 1.78 mi NNW of Pasquo
Cause
Heavy Rain
Reported by
Public
Coordinates
36.079, -86.980

Considerable street and parking lot flooding was reported around Bellevue.

Hail, Davidson

When
May 20, 5:00 PM CST
Where
Davidson County, Goodlettsville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.320, -86.720

A Facebook report and photo showed quarter size hail in Goodlettsville.

Thunderstorm Wind, Sumner

When
May 20, 5:50 PM CST
Where
Sumner County, Rock Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.520, -86.380

Several trees and power lines were blown down.

Thunderstorm Wind, Montgomery

When
May 20, 5:55 PM CST
Where
Montgomery County, 1.03 mi N of Hilltop
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.485, -87.397

Several tree limbs were blown down in the area of Bobby Road and Cumberland Heights.

Flash Flood, Sumner

When
May 20, 6:15 PM CST
Where
Sumner County, 0.25 mi N of Fountain Head to 1.1 mi N of Gallatin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.554, -86.499

Three swift water rescues were conducted by emergency personnel across eastern Sumner County.

Thunderstorm Wind, Macon

When
May 20, 6:50 PM CST
Where
Macon County, Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.520, -86.030

Numerous trees and power lines were blown down across western and central Macon County.

Thunderstorm Wind, Macon

When
May 20, 7:00 PM CST
Where
Macon County, 2.59 mi ENE of Williams
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.560, -86.005

A tree was blown down on Cave Hollow Road east of Akersville Road.

Flash Flood, Macon

When
May 20, 7:00 PM CST to 8:00 PM CST
Where
Macon County, 1.94 mi WNW of Cross Rd to 1.53 mi NW of Green Grove
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.635, -86.200

Widespread flash flooding was reported across western and central Macon County with several homes flooded and numerous roads impassable due to high water. Westfork Creek Road was washed out. Two swift water rescues were conducted by emergency personnel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760973, 760974, 760975, 761029, 761030, 761050, 761031, 761032, 761037, 761049, 761063, 761065, 761061, 761066, 761067, 761068, 761069, 761070, 761072, 761073, 761074, 761075.